Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Wilmington, OH

June 27, 2002Pickaway County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 27, 2002, 4:20 PM EDT for Pickaway County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2002, 4:20 PM EDT (20:20 UTC)
Expired
Jun 27, 2002, 5:00 PM EDT
In force
40 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Pickaway County, OH

The radar

The Cincinnati radar (KILN), 73 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 272020
SVRILN
OHC129-272100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKAWAY COUNTY IN OHIO...

* UNTIL 500 PM EDT...

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WILLIAMSPORT...OR ABOUT 13
  MILES WEST OF CIRCLEVILLE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ASHVILLE...
  CIRCLEVILLE...
  LOGAN ELM VILLAGE...
  SOUTH BLOOMFIELD...
  WILLIAMSPORT...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:49 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 27, 2:49 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
249 PM EDT THU JUN 27 2002

SVR TSTM WATCH 480 HAS BEEN ISSUED AS SVR LINE OF TSTMS NOW EXTNDG
JUST AHEAD OF COLD FRONT ACRS N CNTRL OH AND CNTRL INDIANA.  SVRL
REPORTS OF DMNG WINDS WITH THIS LINE ALREADY.  SVR AND HVY RAIN
THREAT WILL CONTINUE INTO THIS EVENING AS FRONT PUSHES SOUTH ACRS
SOUTHERN HALF OF OH AND INDIANA.

ETA AND AVN BOTH IN GENERAL AGREEMENT IN DROPPING FRONT ACRS THE CWA
THIS EVENING...MOVING SOUTH OF THE OHIO RIVER BY EARLY FRI MRNG.
WITH FRONT JUST NW OF CWA AND BASED ON CURRENT RADAR AND SAT
TRENDS...WILL REMOVE POPS FROM W CNTRL OH FOR TONIGHT.  WL GO CHC
POPS EARLY IN DAYTON...LKLY THIS EVNG IN CMH AND CVG GROUPS...AND
CAT POPS ACRS PMH GROUP.  BOTH FWC AND MAV CLOSE ON LOWS TONIGHT AND
WILL NOT STRAY.

FOR FRIDAY...HIGH PRESSURE WILL BUILD INTO THE OHIO VALLEY WITH
PLEASANT WEATHER AND NOTICEABLY DRIER AIR.  FWC AND MAV AGAIN FAIRLY
CLOSE ON MID 80S WHICH LOOKS GOOD.  WITH THE HIGH OVER THE REGION
FRI NIGHT...SKIES SHOULD BECOME MO CLR WITH ANOTHER PLEASANT NIGHT
IN THE MID 60S.  AS HIGH MOVES EAST ON SAT...LARGE UPR LVL RIDGE
ACROSS CENTRAL TWO-THIRDS OF CONUS WILL SPREAD INTO OHIO VALLEY.
WITH LIGHT SE FLOW AND PLENTY OF SUNSHINE...FEEL TEMPS WILL WARM
INTO THE UPPER 80S.  WENT CLOSER TO MAV NUMBERS AS FWC TRYING TO
BRING LO 90S INTO CWA WHICH SEEMS A TAD HIGH.

FOR EXTENDED...NOT MANY CHANGES MADE AS OMEGA BLOCKING PATTERN
DEVLPS WITH UPR LVL RIDGE STRENGTHENING ACRS MUCH OF CONUS FOR
NEXT WEEK.  PROGRESSIVELY HOTTER AND MORE HUMID AIR WILL INVADE THE
OHIO VALLEY THROUGH THE END OF THE FORECAST PERIOD...WITH HOTTEST
WEATHER OF SEASON SO FAR EXPECTED FOR WED AND THU.  AVN TRYING TO
DEVLP A SFC TROF ACRS SE US EXTNDG UP INTO REGION FOR TUES...WITH
SFC LOW DVLPG ACRS SE US ON WED.  AGREE WITH HPC THAT THIS MAY BE
OVERDONE ON THE AVN AND HAVE LEFT OUT OF THE FORECAST.  HAVE SILENT
20 POPS MON THROUGH THURS WITH MOIST HUMID SOUTHERLY FLOW...BUT
THINK ANY TSTMS THAT DEVLP WL BE ISOLD AT BEST AS OHIO VALLEY
REMAINS UNDER CORE OF UPR RIDGE.

.ILN...NONE.

RYAN

In the hours before

Special weather statement, Jun 27, 11:04 AM EDT, 5 hours 16 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 AM EDT THU JUN 27 2002

A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY TODAY. WITH AN
UNSTABLE AIRMASS IN PLACE ACROSS THE AREA...OCCASIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.  THE STORM
PREDICTION CENTER HAS PLACED MUCH OF THE REGION IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY.

THE POSSIBILITY EXISTS THAT A FEW OF THE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER UPDATES.
Special weather statement, Jun 27, 4:08 PM EDT, 12 minutes before
OHZ043>046-051-052-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EDT THU JUN 27 2002

SEVERE THUNDERSTORM WATCH NUMBER 480 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...IN WEST CENTRAL AND CENTRAL OHIO...CHAMPAIGN...
DELAWARE...LOGAN...MIAMI...SHELBY AND UNION.

AT 4 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDED ALONG INTERSTATE 70 FROM DAYTON TO COLUMBUS...AND WAS
MOVING AWAY FROM WEST CENTRAL OHIO.  A FEW SHOWERS MAY STILL DEVELOP
INTO EARLY EVENING ACROSS THESE COUNTIES...BUT THE SEVERE THREAT
HAS ENDED.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:11 PM EDTSevere Thunderstorm WarningILNChampaign34 min
Jun 27, 1:00 PM EDTSevere Thunderstorm WarningILNDelaware45 min
Jun 27, 1:08 PM EDTSevere Thunderstorm WarningILNLicking67 min
Jun 27, 4:01 PM EDTSevere Thunderstorm WarningILNClark, Madison59 min
Jun 27, 4:10 PM EDTSevere Thunderstorm WarningILNFranklin, Licking50 min
Jun 27, 4:13 PM EDTSevere Thunderstorm WarningILNGreene62 min
Jun 27, 4:43 PM EDTSevere Thunderstorm WarningILNWarren47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.